ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0120

Gross Hematuria, Intense Interstitial Hemorrhages, Red Blood Cell Casts: An Atypical Triad of Amoxicillin-Clavulanate-Induced Acute Tubulointerstitial Nephritis

Session Information

Category: Trainee Case Report

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Rahiman, Ramzi Abdul, Hamad Medical Corporation, Doha, Qatar
  • Ahmad, Farooq, Hamad Medical Corporation, Doha, Qatar
  • Akhtar, Mohammed, Hamad Medical Corporation, Doha, Qatar
  • Asim, Muhammad, Hamad Medical Corporation, Doha, Qatar
Introduction

Drug induced tubulointerstitial nephritis (TIN) usually presents with acute kidney injury, pyuria, white cell casts and micro-hematuria. We report this case to highlight a unique pattern of presentation.

Case Description

A 33-years-old man presented with gross hematuria and acute kidney injury three weeks after a throat infection treated with Amoxicillin-Clavulanate. He denied any previous episodes of hematuria, family history of renal disease or use of any other medication. Physical examination was normal other than mild cervical and axillary lymphadenopathy.
Laboratory tests revealed serum Creatinine of 5.3mg/dl, hematuria, sterile pyuria and minimal proteinuria. Immunology screen and renal ultrasound were normal. Peripheral blood smear demonstrated eosinophilia and 7% blast cells. Flow cytometry and bone marrow studies confirmed Acute T-cell Lymphoblastic Leukemia. Kidney biopsy showed acute interstitial nephritis but normal glomeruli. The most striking features were multifocal intense interstitial hemorrhages, abundant red blood cells (RBC) in several tubules [Figure] and RBC casts in some. Direct immunofluorescence, SV40 staining and immunohistochemical studies for leukemic infiltration were negative.
Treatment with systemic steroids was initiated. Serum creatinine started to decrease within 3 days. Steroids were continued as a part of induction chemotherapy instituted subsequently for leukemia. Renal function normalized and hematuria subsided within 2 months.

Discussion

Drug induced TIN can present with atypical features masquerading as glomerulonephritis, vasculitis or infectious interstitial nephritis. It is plausible that severe inflammation led to a major breach in the integrity of interstitial vascular walls resulting in interstitial hemorrhages that extended into the tubules through ruptured basement membrane producing gross hematuria and RBC casts.